Minnesota Department of Health
According to the Minnesota Bureau of Criminal Apprehension, multiple drug overdoses have been reported in the past several days in Minneapolis, South St. Paul, St. Paul and Washington County. Currently 89 Minnesota law enforcement agencies are reporting overdose data using the Overdose Detection Mapping Application Program, or ODMAP. In the past two weeks, those agencies reported:
• 175 overdoses
• 51 incidents where Naloxone was administered
• 17 overdose deaths
Those deaths resulted from overdoses of several different kinds of drugs.
• Synthetic Marijuana
• Prescription Medications
The number of drugs sent to the BCA Forensic Science Services in 2019 that have contained opioids such as Fentanyl is up 78% compared to the same time last year. Because of the increase in overdoses attributed to opioids, illicit drugs or mixtures of the two, the BCA has been working with local agencies to expedite testing and provide information to increase public awareness and public safety.
For those using drugs:
• Carry naloxone
• Teach those around you to use and carry naloxone
• Do not use alone
• Have a safety plan for every time you use
Signs of an opioid overdose:
• Unresponsive or unable to wake up
• Blue or pale lips or nails
• Shallow, raspy, or paused breathing
• Gurgling sounds in the throat
• Slow heart rate
Responding to an overdose:
• Call 911 right away, stay with the person
• Give 2 rescue breaths
• Administer naloxone if available
• If little/no effect after 2 minutes, administer another dose of naloxone (every 2 minutes)
• Continue rescue breaths until help arrives
Using Naloxone for a Drug Overdose
Opioids are a group of drugs including prescription opioids, heroin, fentanyl, and fentanyl analogs. Opioids can cause slow or troubled breathing. Naloxone, also called Narcan®, is the medicine that blocks the effects of an opioid during an opioid overdose emergency. Naloxone only works with opioids. However, in Minnesota, other non-opioid drugs such as cocaine, methamphetamine, or marijuana sometimes are mixed with opioids, including fentanyl.
Steve’s Law/Good Samaritan Law: Anyone in Minnesota can administer naloxone when acting in good faith to respond to an opioid overdose emergency.
Go to and stay at the hospital: Naloxone lasts approximately 30-45 minutes; as the naloxone wears off, the person needs medical supervision because of slow or troubled breathing.
Call Poison Control for questions about drug interactions or suspected poisonings, including drug overdoses: 1-800-222-1222.
Visit a Syringe Service Program:
Connect with a Syringe Service Program (https://www.justushealth.org/minnesota-syringe-exchange-calendar).
• Sterile syringes and other supplies at no cost
• Sharps containers and safe disposal of used syringes
• Naloxone kits and training
• Overdose prevention education
• HIV and hepatitis C testing, education and linkage to care
• Referrals to medical, mental and sexual health services
• Referrals to substance use disorder treatment and recovery supports
• Visit the Opioid Dashboard (https://www.health.state.mn.us/communities/opioids/index.html) for data, resources and other information
• Information about Novel Substances such as Fentanyl (https://www.health.state.mn.us/communities/opioids/basics/novelsubstances.html)
• Harm Reduction and Overdose Prevention Fact Sheet (https://www.health.state.mn.us/communities/opioids/documents/sudresourcesheet.pdf)
• Minnesota Syringe Exchange Calendar (https://www.justushealth.org/minnesota-syringe- exchange-calendar)
A copy of this HAN is available at https://www.health.state.mn.us/communities/ep/han/index.html